Some medicines may cause your skin to sunburn more easily.
Medicines used for treatment on the skin (topical) or for the whole body
(systemic) can cause two types of reactions:
react with proteins in the skin and sunlight and cause a more severe sunburn
reaction with increased redness, swelling, pain, and occasionally blistering.
This reaction is more localized to the skin and usually does not involve an
entire immune system response. UVB light is likely to cause this type of
Photoallergy. Medicines react
with skin proteins and ultraviolet light (UV) to create a substance (antigen)
in the bloodstream that causes an allergic skin reaction. This type of reaction
involves the immune system, and the antigen can remain in the body and cause
future skin reactions with exposure to sunlight. UVA light is likely to cause
this type of reaction.
Examples of medicines that may cause your skin to sunburn more easily include:
(such as Advil or Motrin), and naproxen (such as Aleve).
products that contain vitamin A or alpha hydroxy acids (AHA).
Some diabetes medicines that you take by mouth.
If you are taking a medicine, it is important to know if the
medicine may cause your skin to sunburn more easily.
Prescription medicines usually have instructions
that will advise you to stay out of the sun or to wear sunscreen if the
medicine can increase your skin's sensitivity to sun
Nonprescription medicines may have precautions to avoid
the sun on the label.
Some chemicals in common products can also cause
photoallergic reactions. These products include:
Whitening agents used in laundry soaps and
Lotions or perfumes that contain
Sunscreens that contain para-aminobenzoic acid (PABA).
Primary Medical Reviewer
William H. Blahd, Jr., MD, FACEP - Emergency Medicine
How this information was developed to help you make better health decisions.